Format

Send to:

Choose Destination
See comment in PubMed Commons below
Dermatol Online J. 2009 May 15;15(5):12.

[Stevens-Johnson syndrome plus intrahepatic cholestasis caused by clindamycin or chlorpheniramine].

[Article in Spanish]

Author information

  • 1C. Departamento de Medicina Interna del Hospital Valentín Gómez Farías del ISSSTE (Instituto de Seguridad y Servicios Sociales de los Trabajadores del Estado).

Abstract

A 48-year-old woman was hospitalized with the diagnosis of hepatitis. She presented with symptoms of jaundice, headache, elevated bilirubin, and elevated hepatic enzymes. She related a recent episode of a bronchial infection that was treated during the previous eight days with paracetamol (500mg, 2 doses only), chlorpheniramine, betamethasone and clindamycin. After an initial clinical and laboratorial improvement, she began to complain of pruritus of the palms and soles. Thereafter, vesicles evolving to blisters developed and a deterioration of her general health ensued. Serologies for hepatitis A, B, and C viruses were negative. Intrahepatic cholestasis and Stevens Johnson Syndrome (SJS) were the final diagnosis. The association of the Stevens Johnson Syndrome and intrahepatic cholestasis simultaneously, related to adverse drug reactions, is very rare. The drugs reportedly involved are mainly antibiotics, such as ampicillin, vancomycin, amoxicillin/clavulinic acid and erythromycin. Other drugs involved are non-steroidal anti-inflamatory drugs, such as mefenamic acid, ibuprofen, and sulindac. The reactions can be minor or severe and can even cause death, an outcome that has been reported in patients of all races and ethnic groups, but appears to be more rare in patients of Latin origin. We present a discussion of this case and review the main characteristics of the Stevens Johnson Syndrome.

PMID:
19624990
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Arthur C Huntley MD, California Digital Library
    Loading ...
    Write to the Help Desk